Alert archive / New Jersey / Small Craft Advisories in 2017

Small Craft Advisory 103, NWS Philadelphia/Mount Holly

December 18, 2017

NWS Philadelphia/Mount Holly issued this small craft advisory at Dec 18, 2017, 3:25 PM EST. It took effect at Dec 19, 2017, 1:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 18, 2017, 3:25 PM EST (20:25 UTC)
In effect from
Dec 19, 2017, 1:00 PM EST
Expired
Dec 19, 2017, 3:30 AM EST
In force
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

212 
WHUS71 KPHI 182025
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
325 PM EST Mon Dec 18 2017


ANZ450>452-190930-
/O.NEW.KPHI.SC.Y.0103.171219T1800Z-171221T0000Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
325 PM EST Mon Dec 18 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM TUESDAY TO 7 PM EST
WEDNESDAY...

The National Weather Service in Mount Holly has issued a Small
Craft Advisory, which is in effect from 1 PM Tuesday to 7 PM EST
Wednesday.

* Location...Coastal waters of New Jersey north of Atlantic City. 

* Winds...West 10 to 20 kt with gusts up to 30 kt.

* Seas...2 to 4 feet.

* Timing...Tuesday afternoon through Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
1 follow-up statement
997 
WHUS71 KPHI 190830
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
330 AM EST Tue Dec 19 2017



ANZ450>452-192130-
/O.CAN.KPHI.SC.Y.0103.171219T1800Z-171221T0000Z/
/O.NEW.KPHI.GL.A.0026.171220T0300Z-171220T1500Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
330 AM EST Tue Dec 19 2017

...GALE WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
MORNING...
...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Mount Holly has issued a Gale
Watch, which is in effect from this evening through Wednesday
morning. The Small Craft Advisory has been cancelled.

* Location...Coastal waters of New Jersey north of Atlantic City.

* Winds...Northwest 15 to 25 kt with gusts up to 35 kt.

* Seas...2 to 4 feet.

* Timing...Small craft advisory conditions could start as early as
  this afternoon. The strongest winds, however, are expected
  behind a cold front tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

ANZ453>455-192130-
/O.NEW.KPHI.SC.Y.0104.171219T2300Z-171220T1800Z/
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
330 AM EST Tue Dec 19 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 PM
EST WEDNESDAY...

The National Weather Service in Mount Holly has issued a Small
Craft Advisory, which is in effect from 6 PM this evening to 1 PM
EST Wednesday.

* Location...The Delaware and far southern New Jersey coastal
  waters.

* Winds...Northwest 10 to 20 kt with gusts up to 30 kt.

* Seas...1 to 3 feet.

* Timing...The strongest winds are expected behind a cold front
  tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ430-431-192130-
/O.NEW.KPHI.SC.Y.0104.171220T0600Z-171220T1500Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
330 AM EST Tue Dec 19 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST
WEDNESDAY...

The National Weather Service in Mount Holly has issued a Small
Craft Advisory, which is in effect from 1 AM to 10 AM EST
Wednesday.

* Location...The Delaware Bay.

* Winds...Northwest 15 to 20 kt with gusts up to 25 kt.

* Seas...1 to 3 feet.

* Timing...Northwesterly winds are expected to increase behind a
  cold front tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this small craft advisory went out at Dec 18, 12:58 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Dec 18, 12:58 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1258 PM EST Mon Dec 18 2017

.SYNOPSIS...
A warm frontal boundary will continue to lift north of the region
today with high pressure building into the southeast United States.
A cold front will then move through the region late Tuesday into
Wednesday. High pressure will then build southeastward into the
region for the middle of the week. On Friday, an area of low
pressure will track northeast into the Great Lakes bringing a warm
front through our region. This will be followed by a cold frontal
passage at the end of the week or early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Fog has burned off leaving mainly clear skies in the south and
partly cloudy skies in the north. Temperatures are warming into
the 50s south and into the mid 40s north, with mid 30s still
being reported in the far north where the warm front still has
to move through. Light and variable winds being reported in most
spots, which is expected to continue through the afternoon
hours.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
I am expecting this period to be dry. A few sprinkles are possible
ahead of a surface trough that digs southeast into the Great Lakes
region, but through the overnight hours, the latest models keep this
trough well to our west. There will be hardly any directional shear,
as flow from the boundary layer through the upper levels will be
westerly.

Forecast lows are slightly below GFS MOS guidance given the light
winds which should promote radiational cooling. However, if low
clouds build in, as one model is depicting, lows may be several
degrees higher. This appears unlikely given the off shore flow.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Tuesday through Tuesday night:

Our region will be between a high pressure off the southeast
coastline and an approaching cold front from the west. This will
result in southerly winds and warming temperatures. The signal for
precipitation on both the operational runs and ensembles continues
to be fairly limited and confined to locations north and west of
our CWA. Will maintain a precipitation free period. It looks more
like the increase in moisture may just lead to more in the way of
low stratus early Tuesday.

Used a MAV/ECMWF blend for temperatures, the MET guidance looked too
cool because of overdone cloud cover, maybe snow cover mentioned
in short term? Right now the temperature forecast highs on
Tuesday well into the 50's. Nighttime temperatures Tuesday night
should fall back into the 30's.

Wednesday through Thursday night:

After the frontal passage, we return to northwest flow with cold
air advection into the region. Also, with high pressure
building in, both days should be mostly sunny. Another period of
gusty winds is not out of the question. Bufkit analysis shows
the potential for some gusts from the west at around 20 mph
Wednesday afternoon. High temperatures both days should fall
back into the 40's with lows in the 20's, opted to go on the
cooler end of the ensemble guidance given the cold air advection
into the region.

Friday through Sunday night & longer term:

A warm frontal boundary lifts northward across the region as a low
pressure system tracks into the Great Lakes on Friday. Another surge
of southerly flow and increase in southerly winds will come into the
region leading toward a moderating trend with temperatures, likely
reaching well into the 50's and 60's by Saturday.

A cold frontal boundary will then approach the region from the west
this weekend. The approach of the front has trended slower on the
modeling over the past day or so. However, model and ensemble
solutions have been rather unstable from one run to the next on the
timing.

The speed of the this front depends on where the discharge of very
cold air from a -EPO goes, most likely into the plains or western
United States at first. A response to this would to increase high
pressure off the east coast which slows the approach of the cold
front and continues to stream warm air northward into the region.
This would result in a large temperature contrast along the frontal
boundary this weekend.

Even with a slower approach, rain chances would enter the picture
either Friday or Friday night and last through much of the weekend.
If the front moves through quicker than forecasted currently,
temperatures would be a good deal cooler with more wintry concerns
(00z GFS 12/18).

Depending on the frontal timing, a non-diurnal temperature is
possible but not included given we are quite a ways away. Modeling
is keying in on the potential for quite a bit of rainfall
potentially with this system, pops were raised to likely on Saturday
where rainfall confidence is highest. Right now, temperatures look
too warm enough to prevent mixing with snow/ice on the front
end of the system Friday afternoon and evening.

The large uncertainty with the weekend front would also carry into
Christmas as well.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...VFR conditions are expected for the remainder of the
TAF period, with ceilings around or above 5000 ft AGL, along
with light and variable winds. High confidence.

Tonight...VFR conditions are expected. Winds will still be
light (less than 10 kt), but should settle out of the southwest
or west by early this evening. Moderate confidence.

Outlook...

Tuesday through Tuesday night:  Mainly VFR, A brief interval of
lower celings possible around sunrise. Wind gusts from the
southwest at 15 knots Tuesday afternoon, decreasing at night.
Moderate confidence.

Wednesday through Friday: VFR. West to northwest wind gusts around
20 knots Wednesday afternoon decreasing gradually into Thursday.
Winds shifting to southeast by Friday but staying near or under 10
knots. Ceilings may start lower later on Friday. High confidence.

&&

.MARINE...
Winds and seas are expected to stay below small craft advisory
conditions today and tonight. Wind direction is expected to be
variable, eventually settling out of the west this evening, when a
few gusts near or above 20 kt will be possible.

Outlook...

Southwesterly wind gusts of 20-25 knots Tuesday afternoon and
night from the southwest gradually becoming northwest on
Wednesday. For the coastal waters off of northern New Jersey,
gusts may be around 25 knots for several hours late Tuesday
night. Gusts decreasing by Wednesday night on all ocean and bay
waters. Data continues to indicate seas stay below five feet
throughout the outlook period. High confidence.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Gaines
Near Term...Miketta
Short Term...Johnson
Long Term...Gaines
Aviation...Gaines/Johnson/Miketta
Marine...Gaines/Johnson/Miketta
Hazardous weather outlook, Dec 18, 7:31 AM EST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
731 AM EST Mon Dec 18 2017

NJZ001-007>010-012-015-PAZ054-055-060>062-101>106-191245-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Carbon-
Monroe-Berks-Lehigh-Northampton-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
731 AM EST Mon Dec 18 2017

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-PAZ070-071-
191245-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Western Monmouth-Eastern Monmouth-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-
Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-
731 AM EST Mon Dec 18 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-191245-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
731 AM EST Mon Dec 18 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in New Jersey, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.